Friday, May 14, 2010

Eurosurveillance: Adverse Effects of Oseltamivir in Children

 

 

# 4566

 

 

One of the most commonly cited truisms you’ll find on this blog is that all drugs have side effects, and no medicine is 100% safe.

 

There is always a risk-reward calculation one must make before deciding to ingest any drug, whether it be a doctor’s prescription, a `street’ drug, or an over-the-counter medication.

 

Even medicines we think of as relatively benign – nasal sprays, headache powders, and even so-called `natural’ supplements – can cause adverse or unwanted side effects in some people.

 

OTC Acetaminophen is, after all, the leading cause of acute liver failure in the United States.

 

So it isn’t terribly surprising to be hearing about side effects to Tamiflu (Oseltamivir) among children and staff at a Sheffield school who received it last year during the swine flu outbreak as either a prophylactic or for treatment of the virus.

 

What is a bit remarkable, however, is the percentage of those receiving Tamiflu who reported side effects.  

 

Nearly half of those taking the medication reported at least one symptoms that could be associated with the drug.

 

The word `could’ is used because it is impossible to establish with absolute certainty that the ingestion of Tamiflu was the causative agent for all of these reported symptoms.

 

 

Eurosurveillance, Volume 15, Issue 19 (May 13, 2010) has a research article that examine the incidence of these side effects. 

 

First the (slightly  reparagraphed) abstract and links to the entire study, then a few comments.

 

Adverse drug effects following oseltamivir mass treatment and prophylaxis in a school outbreak of 2009 pandemic influenza A(H1N1) in June 2009, Sheffield, United Kingdom

M Strong ()1, J Burrows1, E Stedman2, P Redgrave3

  1. School of Health and Related Research, University of Sheffield, Sheffield, United Kingdom
  2. Medical School, University of Sheffield, Sheffield, United Kingdom
  3. NHS Sheffield, Sheffield, United Kingdom

During the containment phase of the 2009 influenza A(H1N1) pandemic, mass treatment and prophylaxis with oseltamivir was used to control an outbreak of pandemic influenza in a primary school in Sheffield, United Kingdom, where ten cases of pandemic influenza had been laboratory confirmed over a three day period in June 2009.

 

A subsequent cross-sectional survey showed that 51 of 297 (17%) pupils and 10 of 58 (17%) reported an influenza-like illness. The most common symptoms were headache, cough, fever, tiredness, sore throat and nausea.

 

Fifty-three staff and 273 pupils took oseltamivir for treatment or prophylaxis. Of this group, 41% (113/273) of pupils and 47% (25/53) of staff reported adverse effects. Overall, 14% (37/273) of pupils and 20% (11/53) of staff did not complete the course of oseltamivir, primarily due to adverse effects.

 

Nausea, vomiting and rash were statistically significantly associated with failing to complete the course of oseltamivir. Given the potential for side effects from oseltamivir, particularly among those without influenza who receive the drug for prophylaxis, our findings have two important implications.

 

Firstly, the benefits of mass treatment in an outbreak setting must clearly be greater than the benefits of targeted treatment. Secondly, any large scale regional or state level system for distribution of antiviral drugs for treatment should ideally include a robust quantification of an individual’s probability of infection with influenza virus in order to avoid unnecessary treatment.

 

 

image

 


None of the side effects reported were life-threatening, although the nausea, vomiting, abdominal pain and other symptoms were bothersome enough that a number of those who started the Tamiflu elected to stop the drug.

 


Not all of those who failed to finish the regimen did so because of side effects, however.  17% stated they stopped because they `didn’t think it would help’, while 15% said they simply `forgot.  

 

Only about half of those who stopped taking the drug did so because it made them ill; less than 10% of the total who received the drug. Overall, compliance among the staff and children in this study was high, with 85% of the pupils in this group completing the 10-day regimen.  

 

Understanding the frequency and severity of side effects to antivirals like Tamiflu is vital so that we can make that all important risk-reward calculation between taking the drug or not.

 

We have to balance our odds of catching the virus, its overall virulence, our own health status and likelihood of experiencing complications, our personal contacts (immunocompromised, elderly, or infants), the expected effectiveness of the drug, and any other protective steps we could take instead (vaccination, PPEs, etc) against the possible down sides to taking the drug.

 

It is the same risk-reward calculation we should be making every time we take a powder for a headache, an antibiotic for a sore throat, agree to chemotherapy for cancer, or order `one more for the road’ at our local tavern.

 

None of these decisions should be taken without some regard to their potential consequences. 

 

Because, at the risk of repeating myself, all drugs have side effects, and no medicine is 100% safe.

No comments: